Alert archive / Washington / River Flood Warnings in 2008
River Flood Warning 2, NWS Seattle, WA
NWS Seattle, WA issued this river flood warning at May 18, 2008, 1:51 AM PDT for Lewis County, Washington. It took effect at May 18, 2008, 6:35 AM PDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- May 18, 2008, 1:51 AM PDT (08:51 UTC)
- In effect from
- May 18, 2008, 6:35 AM PDT
- Expired
- May 18, 2008, 3:00 PM PDT
- In force
- 8 hr
- Issued by
- NWS Seattle, WA
- Flood severity
- Minor
County Lewis County, WA
The radar
The Portland,OR radar (KRTX), 106 km from the middle of the area, began a volume at 08:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Cowlitz River at Randle (RAWW1). The gauge peaked at 17.90 ft at May 18, 2008, 8:00 AM PDT.
- Action stage
- 13.2 ft
- Minor stage
- 18 ft
- Moderate stage
- 20 ft
- Major stage
- 22 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 14231000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS46 KSEW 180851 FLWSEW BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE SEATTLE WA 151 AM PDT SUN MAY 18 2008 ...THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A FLOOD WARNING FOR THE FOLLOWING RIVERS IN WESTERN WASHINGTON... COWLITZ RIVER AT RANDLE AFFECTING LEWIS COUNTY. .FLOOD BULLETIN NO. 3 RAPID SNOW MELT...A RESULT OF THE VERY WARM WEATHER THE LAST COUPLE OF DAYS...WILL PUSH THE COWLITZ RIVER AT RANDLE ABOVE FLOOD STAGE THIS MORNING. THE RIVER IS EXPECTED TO REMAIN ABOVE FLOOD STAGE THROUGH THIS MORNING WITH THE RIVER RECEDING BELOW FLOOD STAGE EARLY THIS AFTERNOON. DO NOT DRIVE CARS...TRUCKS...OR SUVS THROUGH FLOODED AREAS...THIS IS THE CAUSE OF MOST FLOOD RELATED DEATHS IN WASHINGTON. BE ALERT FOR RAPID CHANGES AND MONITOR DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA. WAC041-181551- /O.NEW.KSEW.FL.W.0002.080518T1335Z-080518T2200Z/ /RAWW1.1.SM.080518T1335Z.080518T1800Z.080518T1919Z.NO/ 151 AM PDT SUN MAY 18 2008 THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A * FLOOD WARNING FOR THE COWLITZ RIVER AT RANDLE * FROM THIS MORNING TO THIS AFTERNOON. * AT 1:00 AM SUNDAY THE STAGE WAS 17.0 FEET. * FLOOD STAGE IS 18.0 FEET. * MINOR FLOODING IS FORECAST. * FORECAST...RISE ABOVE FLOOD STAGE AROUND 7 AM TODAY...AND CREST NEAR 18.1 FEET AROUND 11 AM TODAY. THE RIVER WILL FALL BELOW FLOOD STAGE AROUND NOON TODAY. * IMPACT...AT 18.0 FEET...THE COWLITZ RIVER WILL CAUSE MINOR FLOODING FROM THE VICINITY OF RANDLE DOWNSTREAM THROUGH RIFFE LAKE... COVERING NEARBY FARM LANDS AND SEVERAL ROADS. $$ WEATHER.GOV/SEATTLE
1 follow-up statement
000
WGUS86 KSEW 181329
FLSSEW
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
629 AM PDT SUN MAY 18 2008
...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN WESTERN
WASHINGTON..
NISQUALLY RIVER NEAR NATIONAL AFFECTING LEWIS AND PIERCE COUNTIES.
COWLITZ RIVER AT RANDLE AFFECTING LEWIS COUNTY.
.FLOOD BULLETIN NO. 4
SOUTH WEST REGION
RAPID SNOW MELT...A RESULT OF THE VERY WARM WEATHER THE LAST COUPLE
OF DAYS...PUSHED THE NISQUALLY RIVER NEAR NATIONAL ABOVE FLOOD
STAGE. THE RIVER WILL REMAIN ABOVE FLOOD STAGE THROUGH THIS
MORNING...WITH THE RIVER RECEDING BELOW FLOOD STAGE THIS AFTERNOON.
THE COWLITZ RIVER AT RANDLE WILL REACH FLOOD STAGE LATER THIS
MORNING BEFORE RECEDING DURING THE AFTERNOON.
DO NOT DRIVE CARS...TRUCKS...OR SUVS THROUGH FLOODED AREAS...THIS IS
THE CAUSE OF MOST FLOOD RELATED DEATHS IN WASHINGTON. BE ALERT FOR
RAPID CHANGES AND MONITOR DEVELOPMENTS BY LISTENING TO NOAA WEATHER
RADIO OR OTHER LOCAL MEDIA.
WAC041-053-182229-
/O.CON.KSEW.FL.W.0001.000000T0000Z-080519T0134Z/
/NISW1.1.ER.080518T0421Z.080518T0745Z.080519T1634Z.NO/
629 AM PDT SUN MAY 18 2008
THE FLOOD WARNING CONTINUES FOR
THE NISQUALLY RIVER NEAR NATIONAL.
* UNTIL THIS EVENING.
* AT 5:15 AM THIS MORNING THE STAGE WAS 10.2 FEET.
* FLOOD STAGE IS 10.0 FEET.
* MINOR FLOODING WAS OCCURRING.
* FORECAST...THE RIVER ROSE ABOVE FLOOD STAGE AT 9:21 PM ON
SATURDAY...AND IS EXPECTED TO CREST AT 10.5 FEET AROUND 11 AM
THIS MORNING. THE RIVER WILL FALL BELOW FLOOD STAGE DURING THE
AFTERNOON.
* IMPACT...AT 10.0 FEET...THE NISQUALLY RIVER WILL FLOOD ROADS AND
PASTURE LANDS ALONG THE UPPER REACHES OF THE RIVER...FROM MOUNT
RAINIER NATIONAL PARK DOWNSTREAM TO ALDER LAKE.
$$
WAC041-182200-
/O.CON.KSEW.FL.W.0002.080518T1637Z-080518T2200Z/
/RAWW1.1.SM.080518T1637Z.080518T1800Z.080518T1919Z.NO/
629 AM PDT SUN MAY 18 2008
THE FLOOD WARNING CONTINUES FOR
THE COWLITZ RIVER AT RANDLE.
* FROM 10 AM SUNDAY UNTIL THIS AFTERNOON.
* AT 6:00 AM SUNDAY THE STAGE WAS 17.7 FEET.
* FLOOD STAGE IS 18.0 FEET.
* MINOR FLOODING IS FORECAST.
* FORECAST...RISE ABOVE FLOOD STAGE AROUND 10 AM...AND CREST
NEAR 18.1 FEET AROUND 11 AM THIS MORNING. THE RIVER WILL FALL
BELOW FLOOD AROUND STAGE NOON TODAY.
* IMPACT...AT 18.0 FEET...THE COWLITZ RIVER WILL CAUSE MINOR FLOODING
FROM THE VICINITY OF RANDLE DOWNSTREAM THROUGH RIFFE LAKE...
COVERING NEARBY FARM LANDS AND SEVERAL ROADS.
$$
WEATHER.GOV/SEATTLEWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this river flood warning went out at May 17, 9:35 PM PDT, 4 hours 16 minutes earlier.
Area forecast discussion, May 17, 9:35 PM PDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SEATTLE WA 935 PM PDT SAT MAY 17 2008 .SYNOPSIS...AN UPPER LEVEL RIDGE OVER THE PACIFIC NORTHWEST WILL WEAKEN THROUGH SUNDAY. THE THERMALLY INDUCED SURFACE LOW PRESSURE TROUGH THAT CAUSED RECORD HIGH TEMPERATURES IN THE INTERIOR OF WESTERN WASHINGTON THIS AFTERNOON HAS SHIFTED EAST OF THE CASCADES THIS EVENING. MARINE AIR ALONG THE COAST THIS EVENING WILL PUSH INTO THE INTERIOR OF WESTERN WASHINGTON LATER TONIGHT. A COLD FRONT WILL REACH WESTERN WASHINGTON MONDAY NIGHT. A COOL UPPER LEVEL TROUGH WILL MOVE OVER THE AREA TUESDAY. && .SHORT TERM...WATER VAPOR SATELLITE IMAGERY SHOWS UPPER LEVEL RIDGE AXIS HAS MOVED OFF TO THE EAST. AT THE SURFACE THERMALLY INDUCED TROUGH NOW OVER EASTERN WASHINGTON. ONSHORE SURFACE GRADIENTS IN THE PROCESS OF PEAKING THIS EVENING WITH KOTH-KSEA NEAR PLUS 6 MB AND KHQM-KSEA OVER PLUS 3 MB. MARINE AIR ALONG THE COAST...TEMPERATURES AT KUIL AND KHQM ARE 20 TO 25 DEGREES COOLER THAN YESTERDAY AT THIS TIME...STARTING TO FILTER INTO THE INTERIOR. KSHN AND KKLS TEMPERATURES HAVE ALREADY DROPPED INTO THE MID 60S. THE MARINE AIR WILL CONTINUE TO SPREAD OVER THE REMAINDER OF THE INTERIOR LATE TONIGHT INTO SUNDAY MORNING. LAST VISIBLE IMAGE OF THE DAY SHOWED JUST A THIN STRIP OF STRATUS ALONG THE COAST. EXPECT MORE STRATUS TO FORM ALONG THE COAST LATE TONIGHT AND OVER THE INTERIOR 12Z-15Z SUNDAY BUT WHATEVER FORMS OVER THE INTERIOR SHOULD BE SHALLOW ENOUGH TO BURN OFF BY MIDDAY. TEMPERATURES ALOFT STILL WARM WITH 850 MB TEMPERATURES PLUS 10-12C IN THE AFTERNOON SO WITH SOME SUNSHINE TEMPERATURES IN THE INTERIOR GETTING BACK INTO THE 70S IN SOME SPOTS. MORE CLOUDS AND COOLER TEMPERATURES ON MONDAY WITH A COLD FRONT APPROACHING THE AREA. MID LEVEL CLOUD DECK OUT AHEAD OF THE FRONT OVER WESTERN WASHINGTON MOST OF THE DAY WITH THE PRECIPITATION HOLDING OFF UNTIL MONDAY NIGHT JUST AHEAD OF THE FRONT. COOL UPPER LEVEL TROUGH SETTLING OVER WESTERN WASHINGTON ON TUESDAY FOR A RETURN TO THE WEATHER WE HAVE SEEN FOR MOST OF THE SPRING...TEMPERATURES BELOW NORMAL WITH SCATTERED SHOWERS. CURRENT FORECAST HAS THE TRENDS COVERED. NO ZONE UPDATE TONIGHT. FELTON .LONG TERM...PREVIOUS DISCUSSION FOLLOWS...RIDGE BUILDS OFFSHORE WED AND THU WHICH LEAVES WRN WA IN NW FLOW ALOFT. THIS LOOKS LIKE A PATTERN WHERE NIGHT AND MORNING CLOUDS WILL GIVE WAY TO SOME SUNSHINE IN THE AFTERNOON AND EVENING HOURS...JUST A SLIGHT CHANCE OF SHOWERS MAINLY IN THE MOUNTAINS AND LOWLAND TEMPS IN THE 60S. THE 500MB HEIGHTS STAY AROUND 570DAM THU-SAT ON THE 12Z GFS. FLY IN THE OINTMENT IS THAT THE FLOW BACKS FROM NNW TO MORE WNW BY THE WEEKEND AND THE HEIGHTS FALL A LITTLE SO CANNOT GET TOO OPTIMISTIC. THE 06Z GFS AND THE 12Z ECMWF HAVE MORE OF A RIDGE FOR NEXT WEEKEND EVEN AS THE 12Z GFS GETS PROGRESSIVELY TROFFIER THRU THE WEEKEND. SO COULD GO EITHER WAY AND FCST WILL CHANGE WITH TIME. 19 && .AVIATION...HIGH PRESSURE ALOFT AND THERMALLY INDUCED SURFACE LOW PRESSURE IS PUSHING EAST THIS EVENING...AND ONSHORE PRESSURE GRADIENTS ARE INCREASING. IN RESPONSE TO THE STRONG ONSHORE FLOW...LOW STRATUS AND PATCHY FOG HAS STARTED TO FORM ALONG THE COAST. WITH INFLOW THROUGH THE STRAIT OF JUAN DE FUCA OVER 4 MB...OVER 3 MB INFLOW THOUGH THE CHEHALIS GAP...AND NORTH BEND TO SEATTLE GRADIENTS WELL OVER 5 MB...EXPECT THE STRATUS TO DEVELOP INLAND LATE TONIGHT AND ENGULF MUCH OF THE PUGET SOUND LOWLANDS AND ASSOCIATED TERMINALS FROM ABOUT 13Z THROUGH ABOUT 17Z. WARM GROUND FROM TODAYS HEAT AND MIXING BY THE ONSHORE FLOW SHOULD KEEP STRATUS BASES AROUND 010 MSL. THE MOISTURE WILL BE SHALLOW...SO IT SHOULD EFFECTIVELY BURN OFF BEFORE 18Z. KSEA...S/SW WIND 8-12 KT WILL DOMINATE THROUGH THE DAY SUN...ALTHOUGH IT MAY TURN MORE WLY 22Z-01Z AS DIURNAL SEA BREEZES KICK IN. EXPECT BKN010 BETWEEN 14Z AND 17Z TO AFFECT THE TERMINAL...BURNING OFF RAPIDLY BEFORE 18Z. ALBRECHT && .MARINE...STRONG ONSHORE FLOW WILL GRADUALLY DECREASE BY MORNING. WINDS HAVE DECREASED OVER THE COASTAL WATERS BUT DUE TO STRONG INFLOW EXPECT GALE CONDITIONS OVERNIGHT CENTRAL AND EASTERN STRAIT OF JUAN DE FUCA...ADMIRALTY INLET...HOOD CANAL...AND SOUTH PORTIONS OF PUGET SOUND. ONSHORE FLOW WILL INCREASE AGAIN SUN AFTERNOON...BUT WILL BE LIGHTER THAN TODAY AS STRONG THERMAL GRADIENTS WILL NOT BE IN PLACE. A WEAK FRONT WILL MOVE ACROSS THE WATERS ON MON. ALBRECHT && .AVALANCHE...WITH TEMPERATURES RUNNING INTO THE 70 AND 80 DEGREE RANGE FRIDAY IN THE MOUNTAINS AND EARLY MORNING TEMPERATURES TODAY EVEN RUNNING A FEW DEGREES HIGHER...EXPECT FURTHER DANGEROUS SLIDE ACTIVITY TODAY AND GENERALLY HIGH DANGER TO CONTINUE...ESPECIALLY ABOVE ABOUT 4 TO 5000 FEET. SOME RECENT SLIDES HAVE RELEASED TO GROUND WITH SLAB DEPTHS REACHING 15 TO 20 FEET...AND DEBRIS INVOLVING MUD...ROCKS AND MATURE TIMBER. WHILE THE SKIES ARE CLEAR AND THE AIR IS HOT...THIS IS NOT A GOOD TIME FOR MOUNTAIN RELATED FUN. BETTER TO WAIT UNTIL THIS MAJOR SPRING SLIDE CYCLE CONCLUDES. ALTHOUGH SOME COOLING...INCREASED RIDGETOP WINDS AND SOME HIGH CLOUDS SUNDAY SHOULD BEGIN TO DECREASE SNOW MELT...A WEAK SNOWPACK SHOULD PERSIST THROUGH THE WEEKEND. MORE SIGNIFICANT REDUCTION IN THE DANGER EXPECTED EARLY NEXT WEEK. SEE NWAC.US FOR MORE DETAILS. MOORE && .SEW WATCHES/WARNINGS/ADVISORIES... .FLOOD WARNING NISQUALLY RIVER AT NATIONAL. .FLOOD WATCH REMAINS IN EFFECT FOR THE RIVERS IN KING... LEWIS...AND PIERCE COUNTIES THRU SUNDAY EVENING. .GALE WARNING CENTRAL AND EASTERN STRAIT OF JUAN DE FUCA. .SMALL CRAFT ADVISORY WESTERN STRAIT OF JUAN DE FUCA...ADMIRALTY INLET AND PUGET SOUND SOUTH OF SEATTLE. WEATHER.GOV/SEATTLE
The office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 6:34 PM PDT | River Flood Warning | SEW | Lewis, Pierce | 37 hr |
Nearby
River Flood Warnings in Washington, 2008Every river flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.